Hail, Gibson
- When
- May 30, 7:42 PM CST
- Where
- Gibson County, Mackey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.250, -87.380
A couple of severe thunderstorms occurred in the warm sector of a low pressure system centered over northeast Illinois. The atmosphere destabilized with strong daytime heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A couple of severe thunderstorms occurred in the warm sector of a low pressure system centered over northeast Illinois. The atmosphere destabilized with strong daytime heating. Deep layer wind shear of 35 to 45 knots was sufficient for isolated supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 2:21 PM CST, 5 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 321 PM CDT SAT MAY 30 2009 .DISCUSSION... IN THE NEAR TERM /TONIGHT THROUGH MONDAY NIGHT/...PROCEEDED WITH A DRY FORECAST WITH THIS PACKAGE. CURRENT LAPS STREAMLINE/THETA-E CONVERGENCE/SURFACE-BASED CAPE APPEARS TO BE ADVECTING NEWD THROUGH THE WFO PAH FORECAST AREA WITH MARGINAL CONVERGENCE AT LOW LEVELS AND SOME DRYING OVER MO AT THIS TIME. MOST OF THE BEST SHEAR...MOISTURE CONVERGENCE AND INSTABILITY LOOKS LIKE IT WILL BE CENTERED ACROSS SOUTHWEST INDIANA...AND ADJACENT SECTIONS OF SERN IL/NWRN KY. AT THIS POINT...I AM LEAVING ANY CHANCES FOR THUNDERSTORMS THROUGH 7-10 PM OVER SWRN IN/NWRN KY TONIGHT. THE STORM PREDICTION CENTER MAINTAINS A SLIGHT RISK OVER THIS AREA TONIGHT...SO THE POTENTIAL FOR SEVERE STORMS REMAINS POSSIBLE IN THIS AREA. FOR NOW...THE DETERMINISTIC GFS/12KM NAM/13 KM RUC APPEAR TO HAVE A BETTER HANDLE ON THE CONVECTION THIS EVENING. BEYOND TONIGHT...THE SHORT AND MEDIUM RANGE NUMERICAL MODEL GUIDANCE BUILD AND UPPER LEVEL RIDGE INTO THE AREA FROM THE SOUTHWEST WITH A SURFACE REFLECTION OF THIS RIDGE AT THE SURFACE THROUGH SUNDAY NIGHT...GRADUALLY WORKING EAST OF THE AREA THROUGH MONDAY NIGHT. FOR THE PERIOD FROM TUESDAY THROUGH WEDNESDAY...THE DETERMINISTIC GFS/ECMWF GUIDANCE SHIFT THE UPPER AIR PATTERN FROM SHARPER NW-SE FLOW TOWARD A MORE ZONAL W-E FLOW ACROSS THE MIDDLE/UPPER MS VALLEY. THIS FASTER ZONAL FLOW WILL SHIFT S-SEWD WITH TIME...WITH MINOR EMBEDDED SHORTWAVES MOVING ALONG THE EDGE...CREATING A DYNAMIC BAROCLINIC ZONE. WITH THIS IN MIND...INCREASED RAIN CHANCES SLOWLY FROM NW TO SE WITH TIME. BEYOND WEDNESDAY...THERE IS SOME DIVERGENCE IN THE MODEL SOLUTIONS...WITH THE GFS PRODUCING A LESS AMPLIFIED NORTHWEST FLOW NORTH OF THE WFO PAH FORECAST AREA...AND THE 12Z ECMWF GUIDANCE PRODUCING A SHARPER NWLY FLOW ACROSS THE WFO PAH FORECAST AREA. THE KEY DIFFERENCE AT LOW LEVELS IS THAT THE ECMWF PLACES A RIDGE ACROSS THE SOUTHERN PLAINS AND LOWER MS VALLEY...WHILE THE GFS GENERATES A LOW/INVERTED TROUGH ACROSS THE LOWER MS VALLEY IN ADVANCE OF A SPURIOUS WAVE AT THE BASE OF THE FASTER MODIFIED NWLY FLOW OVER THE MID MS VALLEY. FOR NOW...I PLAN TO MAINTAIN CONTINUITY WITH THE PREVIOUS FORECAST PACKAGE AND LEAN CLOSER TO THE 00Z/12Z SATURDAY ECMWF SOLUTION...WHICH BRINGS IN DRIER WEATHER TO THE AREA UNDER THE RIDGE ON THURSDAY AND THROUGH NEXT SATURDAY. IN THE LATTER HALF OF NEXT WEEKEND...BOTH THE GFS AND ECMWF MOVE A SHARPER SHORTWAVE THROUGH THE UPPER MIDWEST...LEADING TO THE GENERATION OF ANOTHER SURFACE WAVE INTO THE AREA FROM THE NORTH...WITH THE POTENTIAL FOR CONVECTION NEXT SUNDAY. FOR MAX/MIN TEMPERATURES...WENT WITH THE SLIGHTLY WARMER ECMWF GUIDANCE...BLENDED WITH HPC GUIDANCE. && .AVIATION... CONVECTIVE POTENTIAL THIS AFTERNOON INTO THE EARLY EVENING HOURS IS HIGHEST ACROSS SE ILLINOIS...SW INDIANA AND NW KENTUCKY. CONVECTION IS EXPECTED TO DEVELOP NORTH AND WEST OF ALL TAF SITES AND MOVE SOUTHEAST. SOME STORMS MAY BECOME STRONG TO SEVERE. SITES MAY SEE BRIEF MVFR CIGS/VSBYS IN SHOWERS /STORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL. A COLD FRONT WILL SINK SOUTHWARD ACROSS THE AREA TONIGHT SHIFTING WINDS FROM SOUTHWEST TO NORTHWEST. AFTER 15Z SUNDAY WINDS WILL SHIFT AROUND TO THE NORTHEAST AT 5 TO 10 MPH. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && AVIATION...JAP SHORT TERM...AD SHORT/LONG TERM...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 442 PM CDT SAT MAY 30 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 442 PM CDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL PERSIST THROUGH THIS EVENING FOR SOUTHWEST INDIANA...NORTHWEST KENTUCKY AND PART OF SOUTHERN ILLINOIS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS WITH THESE STORMS. HOWEVER...ISOLATED TORNADO DEVELOPMENT MAY NOT BE OUT OF THE QUESTION OVER SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. ANY STORMS THAT DEVELOP WILL MOVE EAST...SOUTHEAST BETWEEN 25 AND 35 MPH. FOR RIVER FLOODING CONCERNS...PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR UPDATED FLOODING INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE FORECAST AGAIN FROM LATE TUESDAY THROUGH THURSDAY...AS ANOTHER FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD TOWARD THE OUTLOOK AREA. ALTHOUGH IT IS POSSIBLE THAT SEVERE WEATHER MAY BE POSSIBLE ALONG AND AHEAD OF THE COLD FRONT...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. AS AREA RIVERS CONTINUE TO FALL...PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR THE DETAILS ON MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS EVENING ACROSS SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA...MAINLY FOR THOSE SKYWARN SPOTTERS IN AND CLOSE TO THE SEVERE THUNDERSTORM WATCH AREA. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 831 PM CDT SAT MAY 30 2009 INZ081-082-087-088-310230- PIKE-GIBSON-WARRICK-SPENCER- INCLUDING THE CITIES OF...OAKLAND CITY...PETERSBURG AND PRINCETON 831 PM CDT SAT MAY 30 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS WITH HAIL UP TO NICKEL SIZE...AND STRONG WINDS 40 TO 50 MPH. THE FIRST STORM WAS LOCATED 7 MILES SOUTH OF PRINCETON... AND WAS MOVING SOUTHEAST AT 30 MPH. A SECOND STORM WAS LOCATED JUST WEST OF WINSLOW. COMMUNITIES IN THE PATH OF THESE STORMS INCLUDE SOMERVILLE...SPURGEON...LYNNVILLE...AND FOLSOMVILLE. SMALL HAIL IS EXPECTED...SO MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS.
The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166039, 166040.